Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS State College, PA

August 28, 2001Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 28, 2001, 11:50 AM EDT for Tioga County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2001, 11:50 AM EDT (15:50 UTC)
Expired
Aug 28, 2001, 12:45 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Tioga County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS51 KCTP 281550
SVRCTP
PAC117-281645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 AM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN PENNSYLVANIA

* UNTIL 1245 PM EDT.

* AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WESTFIELD...OR 21 MILES
  NORTHWEST OF WELLSBORO...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFIELD AT 1155 AM.
  KEENEYVILLE AT 1215 PM.
  TIOGA JUNCTION AT 1225 PM.
  MANSFIELD AT 1230 PM.
  
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

ONDREJIK
LAT...LON 4199 7758 4181 7760 4175 7665 4201 7664

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:40 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 9:40 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 AM EDT TUE AUG 28 2001

...WORK ZONES/ZONES ASAP...

...CHANGES...

WILL ADJUST AS NEEDED.

...DISC...

...SHORT TERM...

SECONDARY FRONT PUSHING SE. DEWPOINTS NOT REAL HIGH...BUT FRONT
COMING IN AT TIME OF MAX HEATING...AND MODERATE JET MAX PASSING JUST
TO THE NORTH OF THE AREA.

EXPECT A FEW STRONG TO SEVERE STORMS...BEST CHC THIS
AFTERNOON...ACROSS NE SECTIONS OF CWA.

...LONG TERM...

CURRENT FCST LOOKS GOOD.

...OTHER...

SPS...SEVERE WEATHER OUTLOOK...ISSUED FOR SLIGHT RISK...N AND E
SECTIONS OF CWA.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, Aug 28, 11:05 AM EDT, 45 minutes before
PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-058-282145-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 AM EDT TUE AUG 28 2001

..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
NORTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...

A STRONG COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. BANDS
OF STORMS WILL CONTINUE TO INTENSIFY THIS AFTERNOON...AS THEY MOVE
TO THE EAST AND SOUTH. WHILE STORMS ACROSS THE FAR NORTHWESTERN
COUNTIES WILL END BY MID TO LATE AFTERNOON...STORMS WILL LINGER NEAR
THE INTERSTATE 80 CORRIDOR INTO THE LATE AFTERNOON...EARLY EVENING
HOURS.

SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT
BEING DAMAGING THUNDERSTORM WIND GUSTS FROM THE WEST. SOME STORMS
MAY ALSO CONTAIN HAIL...TORRENTIAL RAIN...AND DANGEROUS LIGHTNING.
THE THREAT OF SEVERE WEATHER WILL END BY EARLY EVENING AS THE COLD
FRONT MOVES EAST OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS
AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:19 AM EDTSevere Thunderstorm WarningCTPPotter56 min
Aug 28, 12:08 PM EDTSevere Thunderstorm WarningCTPPotter67 min
Aug 28, 1:11 PM EDTSevere Thunderstorm WarningCTPTioga64 min
Aug 28, 1:57 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield78 min
Aug 28, 2:19 PM EDTSevere Thunderstorm WarningCTPClinton56 min
Aug 28, 2:49 PM EDTSevere Thunderstorm WarningCTPBlair56 min
Aug 28, 3:07 PM EDTSevere Thunderstorm WarningCTPHuntingdon53 min
Aug 28, 3:17 PM EDTSevere Thunderstorm WarningCTPCambria58 min
Aug 28, 3:21 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland69 min
Aug 28, 3:47 PM EDTSevere Thunderstorm WarningCTPSomerset73 min
Aug 28, 3:48 PM EDTSevere Thunderstorm WarningCTPBlair42 min
Aug 28, 4:25 PM EDTSevere Thunderstorm WarningCTPPerry65 min
Aug 28, 4:30 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 28, 4:43 PM EDTSevere Thunderstorm WarningCTPDauphin47 min
Aug 28, 5:19 PM EDTSevere Thunderstorm WarningCTPLebanon26 min
Aug 28, 5:19 PM EDTSevere Thunderstorm WarningCTPSomerset41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.